Alert archive / Missouri / Flash Flood Warnings in 2011

Flash Flood Warning 70, NWS Paducah, KY

May 3, 2011Mississippi County, New Madrid County, Missouri

NWS Paducah, KY issued this flash flood warning at May 3, 2011, 9:54 AM CDT for Mississippi County, New Madrid County, Missouri. It was in force for 30 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2011, 9:54 AM CDT (14:54 UTC)
Expired
May 4, 2011, 4:00 PM CDT
In force
30 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Mississippi County, MO, New Madrid County, MO

The radar

The Paducah radar (KPAH), 66 km from the middle of the area, began a volume at 14:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 2.9 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2011-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2011-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -310 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
910 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
-310 m²/s²
0-3 km storm-relative helicity
-378 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

197 
WGUS53 KPAH 031454
FFWPAH
MOC133-143-032045-
/O.NEW.KPAH.FF.W.0070.110503T1454Z-110503T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
954 AM CDT TUE MAY 3 2011

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR THE BIRDS POINT NEW MADRID FLOODWAY LEVEE 
ON THE MISSISSIPPI RIVER FOR PARTS OF MISSISSIPPI AND NEW MADRID 
COUNTIES. 

* INCLEMENT WEATHER OVERNIGHT HAS DELAYED THE OPENING OF THE OUTFLOW 
POINT NEAR NEW MADRID. WATER CONTINUES TO POOL WITHIN THE FLOODWAY.

THE FLOODWAY HAS BEEN EVACUATED. BECAUSE OF EMERGENCY MANAGEMENT 
OPERATIONS...PLEASE CHECK WITH LOCAL AUTHORITIES IF TRAVELING NEAR 
THIS AREA. DO NOT DRIVE AROUND BARRIERS!

&&

LAT...LON 3650 8950 3654 8947 3656 8950 3699 8912
      3688 8912 3683 8917 3677 8912 3676 8917
      3673 8920 3666 8917 3662 8920 3659 8920
      3657 8925 3663 8933 3663 8936 3649 8941
      3644 8949

$$
1 follow-up statement
723 
WGUS53 KPAH 032033
FFWPAH
MOC133-143-042100-
/O.EXT.KPAH.FF.W.0070.000000T0000Z-110504T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
333 PM CDT TUE MAY 3 2011

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS EXTENDED THE

* FLASH FLOOD WARNING FOR THE BIRDS POINT NEW MADRID FLOODWAY LEVEE 
ON THE MISSISSIPPI RIVER FOR PARTS OF MISSISSIPPI AND NEW MADRID 
COUNTIES. 

* EVEN THOUGH THE EXIT HOLE HAS BEEN BLOWN IN THE LEVEE NEAR NEW 
MADRID...WATER WILL CONTINUE TO POOL WITHIN THE FLOODWAY.

THE FLOODWAY HAS BEEN EVACUATED. BECAUSE OF EMERGENCY MANAGEMENT 
OPERATIONS...PLEASE CHECK WITH LOCAL AUTHORITIES IF TRAVELING NEAR 
THIS AREA. DO NOT DRIVE AROUND BARRIERS!

LAT...LON 3650 8950 3654 8947 3656 8950 3699 8912
      3688 8912 3683 8917 3677 8912 3676 8917
      3673 8920 3666 8917 3662 8920 3659 8920
      3657 8925 3663 8933 3663 8936 3649 8941
      3644 8949

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at May 3, 6:51 AM CDT, 3 hours 3 minutes earlier.

Area forecast discussion, May 3, 6:51 AM CDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
651 AM CDT TUE MAY 3 2011

.UPDATE...
UPDATED AVIATION SECTION FOR 12Z TAF ISSUANCE. THE DISCUSSION
SECTION IS UNCHANGED FROM THE 136 AM PRODUCT ISSUANCE.

&&

.DISCUSSION...
SURFACE LOW WILL BE SLOW TO MOVE EAST. AS A RESULT...LINGERING
RAINS WELL THRU AM HOURS...AND CHANCE OF RAIN WILL EVEN LINGER IN
THE EAST THRU THE PM HOURS. APPROX 12KT EASTWARD MOVEMENT OF BACK
EDGE OF CLOUDS MEANS THEY DO NOT DEPART FAR ERN CWA TIL MID
EVENING.

SURFACE HIGH PRESSURE THEN MOVES IN AND KEEPS A MUCH NEEDED DRY
ATMOSPHERIC FORECAST THROUGH THURSDAY. A CLIPPER LIKE WAVE/ENERGY
INDUCES OUR NEXT CHC PCPN BY THURSDAY NIGHT...BUT QPF SHOULD NOT
BE TOO SIGNIFICANT...AND THE SYSTEM/ENERGY PASSES BY FRIDAY. THUS
BEGINS THE EVOLUTION OF PIECES OF ENERGY ROTATING OUT OF NW FLOW AND
YIELDING SMALLISH TYPE POPS EVERY 24-36 HOURS AFTER THAT...NONE
WITH ANY SIGNIFICANT PCPN.

COOLER TEMPS WITH HIGHS IN THE 60S NOTED BEHIND DEPARTING SYSTEM
SHOULD PREVAIL NEXT COUPLE OF DAYS...THEN BEGIN TO MODIFY BACK
INTO THE 70S BY WEEKS END. SIMILARLY LOWS MAINLY IN THE 40S (SOME
U30S POSSIBLE TONIGHT) WILL MODERATE BACK TO THE 50S BY AROUND THE
SAME TIME (WEEKS END).

&&

.AVIATION...
THE LAST OF THE SIGNIFICANT RAINFALL WITH MVFR CONDITIONS WILL SHIFT
EAST OUT OF KOWB IN THE NEXT COUPLE OF HOURS. OTHERWISE VFR
CONDITIONS ARE EXPECTED THROUGHOUT THE PERIOD. RAPID CLEARING IS
LIKELY TO OCCUR OVER MUCH OF THE AREA BY NOON.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, May 3, 3:56 AM CDT, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
356 AM CDT TUE MAY 3 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-041000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
356 AM CDT TUE MAY 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SIGNIFICANT FLOODING PROBLEMS PERSIST ACROSS MUCH OF THE QUAD
STATE REGION. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND
STATEMENTS FOR THE MOST CURRENT INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY INTO THURSDAY NIGHT
AND AGAIN FRIDAY NIGHT THROUGH SUNDAY. SEVERE WEATHER IS NOT
ANTICIPATED AT THIS TIME.

MODERATE TO MAJOR AND EVEN RECORD FLOODING WILL PERSIST FOR MUCH
OF THE PERIOD ALONG MOST RIVERS ACROSS THE AREA. PLEASE REFER TO
THE LATEST FLOOD WARNINGS AND STATEMENTS FOR THE MOST CURRENT
INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 10:06 PM CDTFlash Flood WarningPAHMississippi, New Madrid12 hr
May 3, 8:58 AM CDTAreal Flood WarningPAHBollinger, Butler, Cape Girardeau, Carter, Mississippi, New Madrid and 5 more5 days
May 3, 11:39 AM CDTFlash Flood WarningPAHButler, Stoddard, Wayne3 days
May 3, 5:57 PM CDTAreal Flood WarningPAHNew Madrid12 hr

Nearby

Flash Flood Warnings in Missouri, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.